Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 3, 2020, 1:41 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Jan 4, 2020, 8:00 AM MST. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 3, 2020, 1:41 PM MST (20:41 UTC)
- In effect from
- Jan 4, 2020, 8:00 AM MST
- Expired
- Jan 4, 2020, 8:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 11:33 AM MST | NON-TSTM WND GST 75 | Casper, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227 WWUS75 KRIW 032041 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 141 PM MST Fri Jan 3 2020 ...High winds returning to portions of central Wyoming Saturday... .An approaching cold front will bring strong winds to portions of western and central Wyoming late tonight and Saturday. WYZ003-032145- /O.CAN.KRIW.HW.A.0001.200104T1200Z-200105T0300Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 141 PM MST Fri Jan 3 2020 ...HIGH WIND WATCH IS CANCELLED FOR THE CODY FOOTHILLS... Gusty winds are still expected across the Cody foothills Saturday, but are not expected to reach warning criteria. Winds across the foothills will still reach near 20 mph, with a few gusts reaching 50 mph around the Clark vicinity Saturday afternoon. $$ WYZ019-020-040700- /O.UPG.KRIW.HW.A.0001.200104T1500Z-200105T0300Z/ /O.NEW.KRIW.HW.W.0002.200104T1500Z-200105T0300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 141 PM MST Fri Jan 3 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 8 AM to 8 PM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. Watch for strong cross winds on area roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit http://weather.gov/riw
4 follow-up statements
207 WWUS75 KRIW 040227 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 727 PM MST Fri Jan 3 2020 ...High winds returning to portions of central Wyoming Saturday... .An approaching cold front will bring strong winds to portions of western and central Wyoming late tonight and Saturday. WYZ019-020-041200- /O.CON.KRIW.HW.W.0002.200104T1500Z-200105T0300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 727 PM MST Fri Jan 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts 60 to 70 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 8 AM to 8 PM MST Saturday. * IMPACTS...Damaging winds could blow down trees and power lines. Travel will be difficult, especially for high profile vehicles. Watch for strong cross winds on area roads, including Interstate 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. In your home during a windstorm, avoid activities near windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit http://weather.gov/riw
431 WWUS75 KRIW 040838 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 138 AM MST Sat Jan 4 2020 ...High winds returning to portions of central Wyoming today... .An approaching cold front will bring strong winds to portions of western and central Wyoming late tonight and Saturday. WYZ019-020-050000- /O.CON.KRIW.HW.W.0002.200104T1500Z-200105T0300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 138 AM MST Sat Jan 4 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts 60 to 70 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 8 AM to 8 PM MST Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Watch for strong cross winds on area roads, including Interstate 25, US Highway 20 26 and along Wyoming Boulevard south of Casper. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution of travelling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
706 WWUS75 KRIW 042335 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 435 PM MST Sat Jan 4 2020 ...High winds to continue for a few more hours... .An approaching cold front will bring strong winds to portions of central Wyoming. WYZ019-020-050300- /O.CON.KRIW.HW.W.0002.000000T0000Z-200105T0300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 435 PM MST Sat Jan 4 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts 60 to 70 mph expected. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 8 PM MST. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Watch for strong cross winds on area roads, including Interstate 25, US Highway 20 26 and along Wyoming Boulevard south of Casper. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution of travelling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
674 WWUS75 KRIW 050251 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 751 PM MST Sat Jan 4 2020 WYZ019-020-050400- /O.EXP.KRIW.HW.W.0002.000000T0000Z-200105T0300Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 751 PM MST Sat Jan 4 2020 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING... Wind speeds have decreased from the high wind category over the area. Therefore, the high wind warning will be allowed to expire at 8 PM MST. There will still be areas of 25 to 35 mph wind with gusts to 45 mph the rest of the evening. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 3, 11:07 AM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 3, 11:07 AM MST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1107 AM MST Fri Jan 3 2020 .SHORT TERM...Today through Sunday night As we head into the first weekend of the new decade, we have a large combination of concerns for through the period. As for today, wind and snow are the two. Neither looks to be overly severe though. For the wind part, windy conditions look likely across portions of Sweetwater County. This will also be the case in the Lee of the Absarokas as well as possibly in the areas near Dubois. However, I am not seeing many 45 to 50 knot 700 millibar winds. As a result, we will only go with special weather statements for now. As for the snow, some of the light variety will continue in the western mountains. Any accumulations should stay fairly light though. There could also be some light snow in the morning in the Bighorns as well but this would be light with a Capital L. All snow should end by this evening with dry conditions expected from most of tonight through Saturday morning. Things become more active for Saturday with the same two concerns, wind and snow. We will start with the wind part first. With a tight pressure gradient across the area and 700 millibar winds increasing to 50 to in some cases 60 knots, there is a decent chance for high winds across portions of the area. The most likely are the favored areas. First, in the Lee of the Absarokas with strong low level winds will likely lead to some gap flow. With other will be across portions of the southwestern Wind Corridor with favored west to southwest flow of 50 to 55 knots ahead of an advancing cold front. High wind watches were hoisted for these areas last evening and we will maintain those for now although at this point odds favor upgrading them. We are more on the fence with the Wind River Basin. The low level winds are there, but there is not a lot of jet support with the area in the wrong side of the jet at the time of the frontal passage. MOS does not support it either. For now, we will continue the Special Weather Statement. The day crew may want to take a closer look at this though. We still have time here since it would be post frontal, not until Saturday afternoon. Another area would be northern Johnson County with the cold advection / northwest flow behind the cold front. However, 700 millibar winds are borderline. So we will just watch this for now. The other concern is for snow. The aforementioned cold front and associated trough will swing across the west Saturday afternoon. This will be a quick mover and so snow would likely not last for more than 12 hours with most snow falling in a 6 hour period. However, there could be a brief period of moderate to possibly heavy snow with the region in the left front quadrant of an 125 knot jet streak and even some CAPE, mainly from the Tetons and northward. Amounts are low level advisory at best and even that would only be the Tetons. Travel could become difficult for a time Saturday afternoon though. On Sunday, after a dry start another system will approach the west. The models are more split on this one though so we kept things generic for the most part. Mainly dry but colder conditions should dominate the weather to the east of the Divide. .LONG TERM...Monday through Friday In wake of the trough on Sunday night, a combination of a trailing shortwave and a moist northwest flow will keep good chances of snow over the far west and northwest. A tight pressure gradient will result in windy conditions over the area, with strongest wind expected over Sweetwater County. A moist northwest flow will keep chances of light snow over the far west/northwest Monday night possibly lasting into Tuesday. A transitory ridge pulling across the area late Tuesday should end (although briefly) the chances of snow over the far west/northwest. By late Tuesday night into Wednesday, global models show an initial trough pulling across the northern and central Rockies with a broad trough remaining over the West/Rockies Wednesday night and Thursday. The main energy on Thursday looks to remain south of the area. The initial trough will give another good chance of snow over the west with the possibility of some snow spilling east of the Divide. Overall snow amounts look to be light to moderate. Another trough is expected late Friday into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1103 AM MST Fri Jan 3 2020 .AVIATION...12Z Issuance East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Gusty winds at KCOD and KCPR will continue through the period. Winds at KCOD will increase overnight and at KCPR by late morning Saturday. VFR conditions will prevail at the terminal sites. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Expect light snow at times in the western mountains through 00Z with areas of MVFR conditions and some mountain obscuration. KJAC airport will see light snow or flurries at times through 00Z with MVFR conditions possible. The remaining terminals in SW WY will have VFR conditions through the period. KRKS will maintain a gusty wind through 02Z then gusts will decrease, but sustained winds will still be a bit breezy. && .FIRE WEATHER... Light snow will continue in the western mountains today. Mainly dry conditions should dominate elsewhere. Windy conditions are expected across Sweetwater County and in the Lee of the Absarokas. Humidity should remain above critical levels. Mixing and smoke dispersal will be generally fair to poor. High winds are possible in portions of Natrona, Park and Fremont Counties on Saturday. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Saturday morning through Saturday evening for WYZ019-020. High Wind Watch from late tonight through Saturday evening for WYZ003. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...Bourque/Ross FIRE WEATHER...Hattings
Hazardous weather outlook, Jan 3, 1:46 AM MST, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 146 AM MST Fri Jan 3 2020 WYZ001>020-022>030-041300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 146 AM MST Fri Jan 3 2020 ...High wind watch in effect on Saturday for portions of Park, Fremont and Natrona Counties... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Locally windy today in Sweetwater County as well as portions of Park and Fremont Counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Saturday evening...Strong westerly wind across much of the area. Potential for high wind in portions of Natrona and Fremont Counties as well as the Cody Foothills. Please see High Wind Watch for details. A period of snow in the west Saturday afternoon and evening, a brief period of heavy snow is possible. Sunday and Monday...Periods of snow over the far west and northwest. Very windy across Sweetwater County on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Team Riverton
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:45 PM MST | High Wind Watch | RIW | Fremont, Natrona, Park, Sweetwater | 15 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.